The pill, as we all know, can be a wonder. And it’s not just about being in control of your fertility, either. Hormonal birth control can help with extreme cramps and severe bleeding and PMS. But what happens when it’s time to stop taking it? Here’s the low-down on coming off the pill.
What happens to your body when you’re on the pill…
As you probably know, there are two types of hormonal contraceptive pills — the combined pill and the mini-pill. The combined pill contains synthetic alternatives for Estrogen and Progesterone. The mini-pill is also called the Progesterone-only pill, because, well, that’s what it is.
The Progesterone part in both pills thickens the mucus in the neck of your uterus, which makes it harder for sperm to reach an egg. At the same time, the lining of your womb gets thinner. Which means, in the unlikely case of Ovulation, the possibly fertilized egg can’t attach itself to your uterus.
However, if you take the combined pill, the synthetic hormones prevent the monthly release of eggs. They also suppress the production of Follicle Stimulating Hormone, or FSH, which is crucial for ovulation and during pregnancy. In addition, it reduces the production of Prostaglandins, which are responsible for those horrible cramps.
Of course, the pill in whatever form also has a lot of other benefits. Great skin, regular periods, and fewer cramps are just some of the upsides. And it’s even helpful for Endometriosis. But no one is allowed to take it forever. So if you’re worried about what comes next, we’ve got you covered.
Coming off the pill
So, what exactly happens inside your body once you stop taking the pill? The first thing you’ll notice is the withdrawal bleeding. That’ll set in around two to four weeks after your last dose. It might look like a period, but it’s actually your body dealing with the sudden change in hormones, as well as getting rid of the thickened mucus from your womb.
Also, your first cycle will likely be longer than you’re used to. Believe it or not, anywhere between 30 and 45 days isn’t unusual, but it could be even longer. Or it could be two days. It’s all a bit individual, so as your ovaries begin to “reactivate,” ovulation might be erratic.
What to expect
As regular Hormonas will know, any change in hormones can suck. Or, it won’t. It all depends on your individual levels and the like. And on top of that, you may well find that any issues you were experiencing prior to the pill have once again arisen. Here are some of the things you might see:
- Painful periods
- Irregular periods
- No periods
- Mood swings
- Weight loss
- Facial hair, often as a result of Polycystic Ovarian Syndrome
- Heavier periods
There’s a common misconception that taking the pill for an extended time influences your fertility. But it really doesn’t, and a 2018 review of available studies proves it. There’s even a possibility you’ll ovulate within 48 hours of quitting the pill. Crazy, right? So, if you’re planning on expanding your family, it could happen on the first try!
As we mentioned, though, your body might take a little longer to begin producing Progesterone and Estrogen on its own again. And we’re talking six months in some cases. That might be annoying, but it’s completely normal, and no reason to worry. The bottom line is that coming off the pill doesn’t affect your overall fertility.
If you took the combined pill, then your body was constantly supplied with specific levels of Progesterone and Estrogen. And that does some very specific things. First, it prevents the production of FSH. But it also stops you producing Luteinizing hormone or LH. Both of those hormones are crucial for Ovulation and during pregnancy.
Those low FSH and LH levels can and do lead to irregular periods. And that’s because it can take up to nine months for your Pituitary gland to start producing them again.
If, though, you’re coming off the pill because you’re planning on getting pregnant and don’t fancy the wait, there is a solution. Clomiphene citrate can help wake up those sleepy ovaries, stimulating follicle growth. Take it for up to three months after your last pill, and you just might kick-start Ovulation. But please talk to a doctor before doing that.
So, your period has finally arrived and you could cry tears of joy – you’re ovulating and everything is right with the world! Oh wait, there’s just… So much of it. Has something gone wrong? In a word: No. In fact, it’s more than likely that this is your first period for however many years you were on the pill. No, really.
Here’s why. While you were taking the pill, the bleeding you may have experienced every month wasn’t actually a period. It arrived like one, and felt like one, but it definitely wasn’t one. That bleeding is actually caused by withdrawal from the hormones in the pill – if you were on a three-week cycle, or a four-week with seven dummy tablets, at some point, the hormones were taken away, and you bled a little as a reaction.
But now the bleeding is an actual period, and it could well be heavier than you’re used to. Now, quite how anyone knows this is beyond us, but, apparently, the average blood loss during a period is anywhere from two to four tablespoons in total. We don’t imagine you’re going to actually measure your blood because, no one does that, so we’ll simply say that if you’re bleeding heavily every day of your period, it might be time to tell someone.
Also, you might find that your cervical mucus changes quite a lot throughout the month. That’s down to the changes in hormones at different stages in your cycle, and is completely natural.
If you struggled with acne before you started taking the pill, then you might be concerned that it’ll return once you stop taking it. And you’d be right. Once your hormones have leveled off, your body goes back to producing Sebum, the oil in your skin. Problem is, you might produce way more of it than usual for while, to compensate for its absence during the pill years.
Then there’s the temporary post-pill PCOS that you might experience. Again, that’s down to overcompensation by your body, but with the likes of Testosterone. And that also can lead to more breakouts. A Zinc supplement can work wonders with acne, thanks to its antimicrobial properties. And it should all go away after about six months.
How to ease side effects
If you do end up experiencing post-pill effects, fear not. There are plenty of natural ways, mostly including food, to help ease any symptoms.
Which is handy because, and you may not know this, the pill can actually affect the way your body absorbs certain nutrients. And wouldn’t you know it, the vitamins and minerals you struggle to hold on to are all involved in a healthy reproductive system:
- Vitamin B2 (folic acid)
- Vitamin B6
- Vitamin B12
- Vitamin C
- Vitamin E
In some cases, the pill can also disrupt your gut bacteria. And as regular Hormonas will know, a healthy gut is essential for healthy hormones.
The good news is you can make sure you’re getting all that good stuff back again with a protein and fiber-rich diet, along with a colorful palette of fruits and veggies. And the even better news is that a healthy diet can also help you manage your post-pill symptoms better. But if you can’t do it with food, supplements can help a ton.
Gang, we know we say this a lot. Like A Lot. But tracking your symptoms and cycle is literally crucial. Firstly, you’re entitled to know your body, its quirks, and how it really works. And that includes PMS, Ovulation, bleeding, and everything else that comes with a Menstrual cycle. You are your best source of information, and you should use it.
Yes, there is a shameless plug coming, because the Hormona app is, let’s face it, awesome. It helps your track your cycle, all your symptoms, and see which hormones are doing what and when. But most importantly, it’s hard data you can give to a healthcare type should you ever need to. And that can be the difference between diagnosis and limbo.
And soon, that data will be even harder. Watch this space, Hormonas, because actual hormone tests, done at home by your good selves, are coming soon. And yes, we made them. So you know they’re going to be amazing.
If, though, you’re still seeing irregular periods or any other post-pill side effects after 12 months, please talk to a healthcare professional. They can help you work out what, if anything, might be going on.
In the end, and as with all things hormonal, coming off the pill is different for everyone. But now you know what might be coming, and how to deal with it. So whatever happens, we know you’ve got this!
Disclaimer: This website does not provide medical advice. The information, including but not limited to, text, graphics, images and other material contained on this website are for informational purposes only. No material on this site is intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified healthcare provider with any questions you may have regarding a medical condition or treatment and before undertaking a new health care regimen, and never disregard professional medical advice or delay in seeking it because of something you have read on this website.